Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 302, NWS Morristown, TN

July 22, 2003Bradley County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 22, 2003, 11:25 AM EDT for Bradley County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 11:25 AM EDT (15:25 UTC)
Expired
Jul 22, 2003, 12:15 PM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Bradley County, TN

The radar

The Northeast Alabama radar (KHTX), 113 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WUUS54 KMRX 221525
SVRMRX
TNC011-221615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1124 AM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE

* UNTIL 1215 PM EDT

* AT 1114 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTH OF MCDONALD TO GAP
  SPRINGS...OR FROM 8 MILES WEST OF CLEVELAND TO 12 MILES SOUTH OF
  CLEVELAND...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3525 8497 3514 8501 3500 8498 3499 8478
          3529 8464 3535 8485

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 10:00 AM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 22, 10:00 AM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT TUE JUL 22 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
330 PM EDT TUE JUL 22 2003

MAJOR LEAGUE UPR TROF MAKING ITS PRESENCE KNOWN ACROSS FA TODAY WITH
WELL BELOW NORMAL TEMPS THANKS TO MASSIVE AREA OF SHRA/TSRA WHICH
HAS PROGRESSED THRU MOST OF THE REGION LATE THIS AFTERNOON. MAIN
AREA OF LIFT SHIFTS E TONITE LEAVING LOW PROB PRECIP LATER THIS
EVENING INTO THE OVRNITE PD. DROPPED OFF POPS QUITE A BIT DURING
THIS LATER EVENING PD AND USED MAINLY EARLY WORDING. UPR TROF HAS
FOUND A HOME AND WILL BE IN PLACE THRU WED. SEVERAL IMPULSES WILL
ROTATE THRU BASE OF TROF AND WITH COLD AIR ALOFT...SCT SHRA/TSRA
SHOULD RESULT ACROSS THE FA TOMORROW WITH BEST CHC ACROSS SW VA/NE
TN. SOME OF THE STORMS COULD BECOME SVR PRODUCING LARGE HAIL AND A
DOWNBURST OR TWO. UPR TROF FINALLY EXITS ENTIRE FA BY THRU EVE. WILL
HAVE TO KEEP SLGT CHC POP FOR SW VA/NE TN AND NRN MTNS FOR THU AS
SUFFICIENT COLD AIR ALOFT TO SPARK A SHRA OR TSRA. STAYED FAIRLY
CLOSE TO GUIDANCE TEMPS THRU PD.

CHA   65  81  62  84 /  60  30  10   5
TYS   65  78  61  81 /  50  30  20  10
TRI   63  76  59  79 /  60  40  30  20
OQT   63  77  60  81 /  50  30  20  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1000 AM EDT TUE JUL 22 2003

CURRENT FCST ON TRACK AS MASS OF TSRA OCCURRING AHD OF CD FNT PUSHES
E TWD FA. ENERGY ROUNDING THE BASE OF UPR TROF WILL KEEP THE ACTION
FIRING THRU THE AFTERNOON. CLOUDS/PRECIP SHOULD LIMIT WARMING CLOSE
TO FCST MAXES. ALTHOUGH...MAY LOWER MAXES SLIGHTLY ACROSS
SE TN/SW NC. NO OTHER CHANGES PLANNED OTHER THAN TO REMOVE SOME
TIMING WORDING.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
430 AM EDT TUE JUL 22 2003

CURRENT SURFACE ANALYSIS SHOWS A STRONG COLD FRONT ACROSS THE OHIO
RIVER VALLEY...WITH SCATTERED TSTORMS MOVING ACROSS THE FORECAST AREA
IN ASSOCIATION WITH A WEAK SHORT WAVE. AN UNSEASONABLY STRONG UPPER
TROUGH IS PROGGED TO BEGIN AMPLIFYING ACROSS THE TENNESSEE VALLEY
THIS AFTERNOON...WITH NUMEROUS SHOWERS AND TSTORMS EXPECTED TO
DEVELOP IN RESPONSE ALONG THE FRONT. THIS STRONG UPPER TROUGH AND ITS
ASSOCIATED COLD POOL ALOFT SHOULD HELP TO PRODUCE SOME SEVERE TSTORMS
THIS AFTERNOON AND EVENING...AS MID LEVEL WINDS STRENGTHEN. MODELS
SHOW SOME TIMING DIFFERENCES WITH THE EASTWARD PROGRESSION OF THIS
TROUGH...WITH THE GFS MODEL BEING THE FASTEST AND THE ETA/NGM
SOLUTIONS FAIRLY SIMILAR. WILL CONTINUE A MENTION OF CONVECTION ON
WEDNESDAY...WITH SOME POST-FRONTAL TSTORMS POSSIBLE DUE TO THE
UNSEASONABLY COLD TEMPS ALOFT. IN FACT...THINK THAT A FEW TSTORMS MAY
PRODUCE SOME LARGE HAIL ON WEDNESDAY DUE TO THIS COLD POOL ALOFT.

AS FOR TEMPS...NGM AND AVN NUMBERS ARE IN GOOD AGREEMENT THROUGH THE
FORECAST PERIOD AND LOOK REASONABLE. WILL TREND TOWARD A COMPROMISE
WHERE DIFFERENCES ARE NOTED. THE MAIN DIFFERENCE FELT BEHIND THIS
FRONT SHOULD BE THE DROP IN HUMIDITY...AS DEWPOINTS LOWER INTO THE
50S BY THURSDAY.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   81  65  81  63 /  70  70  40  20
TYS   82  64  78  61 /  70  70  40  20
TRI   82  63  76  59 /  70  70  50  30
OQT   82  64  78  61 /  70  70  40  20

DMG

*********************************************************************
Hazardous weather outlook, Jul 22, 4:43 AM EDT, 6 hours 42 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-230900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
443 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

A MODERATELY UNSTABLE AIRMASS WILL BE IN PLACE ACROSS THE SOUTHERN
APPALACHIAN REGION TODAY...AS AN UNSEASONABLY STRONG COLD FRONT
MOVES ACROSS THE AREA.  THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON
AND TONIGHT.  SOME OF THESE THUNDERSTORMS MAY BE SEVERE...WITH
THE MAIN THREATS BEING DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE
HAIL UP TO THE SIZE OF A QUARTER...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

THE FRONT MOVES EAST OF THE AREA...BUT THE ATMOSPHERE REMAINS
UNSTABLE AS AN UPPER LEVEL TROUGH MOVES THROUGH...BRINGING ANOTHER
SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:31 AM EDTSevere Thunderstorm WarningMRXMarion29 min
Jul 22, 10:49 AM EDTSevere Thunderstorm WarningMRXHamilton41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.